Tennessee, 2011Flash Flooding and Damaging Winds in Tennessee, June 20, 2011
June 20, 2011 · NWS MRX · 10 events in 4 counties and zones
A thunderstorm complex tracked across east Tennessee during the morning hours. Storm reports contained damaging thunderstorm wind along with flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $219,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex tracked across east Tennessee during the morning hours. Storm reports contained damaging thunderstorm wind along with flash flooding. One person drowned in Claiborne County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 20, 12:20 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 20, 12:20 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
120 AM EDT MON JUN 20 2011
.AVIATION...
THUNDERSTORMS ARE REDEVELOPING ACROSS KY EARLY THIS MORNING...AND
WILL TRACK TO THE SOUTHEAST OVER THE NEXT FEW HOURS. IT IS POSSIBLE
THAT ONE OF THESE STORMS COULD AFFECT TRI OR TYS...BUT CHANCES
APPEAR TO LOW TO MENTION IN TAFS AT THIS POINT. WILL AMEND FOR TS
IF NEEDED. MID CLOUDS ARE CLEARING OUT OF TRI...WHICH MAY ALLOW FOR
SOME FOG DEVELOPMENT THERE TOWARD SUNRISE. TRI WILL CONTINUE TO
HAVE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE
DAY...AND WILL MENTION CB AND VCTS THERE. TYS WILL HAVE A CHANCE OF
STORMS BUT MAINLY IN THE AFTERNOON. CHA REMAINS MORE STABLE AND IS
NOT LIKELY TO SEE ANY PRECIP.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR THE
FOLLOWING ZONES: ANDERSON...BLOUNT SMOKY MOUNTAINS...
CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...GRAINGER...
HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...
LOUDON...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...ROANE...SCOTT
TN...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SULLIVAN...UNICOI...UNION...WASHINGTON TN.
VA...FLASH FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR THE
FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DGSHazardous weather outlook, Jun 19, 1:00 PM EST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT SUN JUN 19 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
200 PM EDT (100 PM CDT) SUN JUN 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN
APPALACHIAN REGION THIS AFTERNOON...WITH ANOTHER COMPLEX FROM THE
OHIO RIVER VALLEY EXPECTED TO MOVE INTO THE AREA LATER TONIGHT. WITH
THESE STORMS...THERE WILL BE THE POTENTIAL FOR DAMAGING WINDS...
LARGE HAIL...AND HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO
OR TWO WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL APPROACH THE AREA ON WEDNESDAY...BRINGING MORE
SHOWERS AND THUNDERSTORMS. SOME STORMS COULD BECOME SEVERE WEDNESDAY
AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT...AND
AGAIN ON WEDNESDAY.
DMG
In the hours before
Local storm report, Jun 19, 10:28 PM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1128 PM EDT SUN JUN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG MOUNT CREST 35.67N 85.24W
06/19/2011 BLEDSOE TN LAW ENFORCEMENT
ONE TREE DOWN ON BIG SPRING GAP RD.
&&Local storm report, Jun 19, 10:32 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1132 PM EDT SUN JUN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG SPRING CITY 35.69N 84.86W
06/19/2011 RHEA TN LAW ENFORCEMENT
FEW TREE LIMBS DOWN.
&&Local storm report, Jun 19, 10:43 PM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1143 PM EDT SUN JUN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND DMG MURPHY 35.09N 84.03W
06/19/2011 CHEROKEE NC LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTY WIDE.
&&Local storm report, Jun 19, 11:09 PM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1209 AM EDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND DMG BRASSTOWN 35.02N 83.91W
06/19/2011 CLAY NC LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Local storm report, Jun 19, 11:25 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1225 AM EDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG 1 S GREENEVILLE 36.15N 82.82W
06/19/2011 GREENE TN LAW ENFORCEMENT
A FEW TREES DOWN.
0335 PM HAIL POWELL 36.03N 84.03W
06/19/2011 E1.00 INCH KNOX TN TRAINED SPOTTER
0950 PM TSTM WND DMG SPRING CITY 35.69N 84.86W
06/19/2011 RHEA TN LAW ENFORCEMENT
FEW TREE LIMBS DOWN.
1002 PM HAIL TEN MILE 35.67N 84.67W
06/19/2011 E0.88 INCH MEIGS TN AMATEUR RADIO
1005 PM HAIL TEN MILE 35.67N 84.67W
06/19/2011 E1.00 INCH MEIGS TN AMATEUR RADIO
1025 PM TSTM WND DMG MOUNT CREST 35.67N 85.24W
06/19/2011 BLEDSOE TN LAW ENFORCEMENT
ONE TREE DOWN ON BIG SPRING GAP RD.
1028 PM FUNNEL CLOUD MOUNT CREST 35.67N 85.24W
06/19/2011 BLEDSOE TN TRAINED SPOTTER
1028 PM HAIL NIOTA 35.51N 84.55W
06/19/2011 E0.75 INCH MCMINN TN AMATEUR RADIO
1040 PM HAIL 5 SSE MADISONVILLE 35.46N 84.33W
06/19/2011 E1.00 INCH MONROE TN LAW ENFORCEMENT
1055 PM TSTM WND DMG 1 SE ATHENS 35.44N 84.59W
06/19/2011 MCMINN TN AMATEUR RADIO
TREE DOWN ON HOME AT 108 MASON STREET.
1120 PM TSTM WND DMG MURPHY 35.09N 84.03W
06/19/2011 CHEROKEE NC LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTY WIDE.
1135 PM TSTM WND DMG BRASSTOWN 35.02N 83.91W
06/19/2011 CLAY NC LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Special weather statement, Jun 20, 1:53 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 AM EDT MON JUN 20 2011
TNZ014-015-VAZ001-200745-
CLAIBORNE TN-HANCOCK TN-LEE VA-
253 AM EDT MON JUN 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR LEE...HANCOCK AND CLAIBORNE
COUNTIES UNTIL 345 AM EDT...
AT 249 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PONZA...OR NEAR PINEVILLE...MOVING SOUTHEAST
AT 40 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE...
HARROGATE-SHAWANEE...TAZEWELL...CUMBERLAND GAP...ARTHUR...EWING...
LONE MOUNTAIN...ROSE HILL...HOWARD QUARTER AND EVANSTON.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
DGS
Thunderstorm Wind, Grainger
- When
- June 20, 2:45 AM EST to 2:55 AM EST
- Where
- Grainger County, Bean Station
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.330, -83.280
Law enforcement personnel reported multiple trees downed by thunderstorm wind in Bean Station.
Thunderstorm Wind, Claiborne
- When
- June 20, 3:03 AM EST to 3:15 AM EST
- Where
- Claiborne County, 5 mi SE of Tazewell
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.399, -83.506
Law enforcement personnel reported several trees downed by thunderstorm wind on Highway 25E 5 miles southeast of Tazewell.
Thunderstorm Wind, Hamblen
- When
- June 20, 3:20 AM EST to 3:40 AM EST
- Where
- Hamblen County, 4 mi SE of Russellville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.209, -83.149
Law enforcement personnel reported one tree downed by thunderstorm wind southeast of Russellville.
Thunderstorm Wind, Claiborne
- When
- June 20, 3:30 AM EST to 3:40 AM EST
- Where
- Claiborne County, Arthur
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.550, -83.670
Law enforcement personnel reported several trees downed by thunderstorm wind in Arthur.
Thunderstorm Wind, Greene
- When
- June 20, 3:30 AM EST to 3:40 AM EST
- Where
- Greene County, 6 mi NNE of Mosheim
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.280, -82.909
Law enforcement personnel reported one tree downed by thunderstorm wind on Lonesome Pine Trail northeast of Mosheim.
Thunderstorm Wind, Claiborne
- When
- June 20, 4:00 AM EST to 4:10 AM EST
- Where
- Claiborne County, Harrogate
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.580, -83.650
Law enforcement personnel reported numerous trees downed by thunderstorm wind across the eastern portions of the county.
Flash Flood, Hamblen
- When
- June 20, 4:10 AM EST to 5:00 AM EST
- Where
- Hamblen County, 1.31 mi WNW of Barton Spgs to 2 mi NE of Morristown
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 36.240, -83.270
Law enforcement personnel reported heavy rain from thunderstorms produced flooding near Morristown. Bethesda Road and portions of east 11E Highway were closed by officers for flooding.
Flash Flood, Claiborne
- When
- June 20, 5:20 AM EST to 6:00 AM EST
- Where
- Claiborne County, 1 mi SW of Harrogate to 1 mi S of Harrogate
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 36.570, -83.663
Law enforcement personnel reported heavy rain from thunderstorms produced flooding of creeks and roads across eastern portions of the county.
Flash Flood, Hamblen
- When
- June 20, 6:00 AM EST to 7:00 AM EST
- Where
- Hamblen County, 0.69 mi N of Russellville to 0.69 mi E of Russellville
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 36.260, -83.200
A NWS employee reported heavy rain from thunderstorms produced flooding of creeks and roads across eastern portions of Hamblen county.
Flash Flood, Claiborne
- When
- June 20, 7:00 AM EST to 8:00 AM EST
- Where
- Claiborne County, 3 mi SW of Tazewell to 2 mi SE of Tazewell
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 36.419, -83.608
Emergency management personnel reported heavy rain from thunderstorms produced flooding to at least 20 homes from Harrogate to Tazewell. One person drowned in Harrogate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 20, 20111 injured · $31 million · EF3 · 36 events
- Tornadoes and Flash Flooding in Kansas, June 20, 2011$18 million · EF3 · 25 events
- Flash Flooding in South Dakota, June 20 to 21, 20112 deaths · 5 events
- Hail and Damaging Winds in South Carolina, June 20 to 22, 20111 death · 1 injured · $135,000 · 60 kt wind · 28 events
- Tornado and Hail in Texas, June 20 to 21, 20112 injured · $1.8 million · EF0 · 70 events
- Flood and Hail in Kansas, June 20, 2011$400,000 · 1.75 in hail · 98 events
- Excessive Heat in Louisiana, June 20, 20111 death · 1 event
- Tornadoes and Hail in Iowa, June 20 to 21, 2011$721,000 · EF1 · 25 events
- Tornadoes and Hail in Nebraska, June 20, 20111 injured · $280,000 · EF1 · 33 events
- Tornado and Flash Flood in Iowa, June 20, 20112 injured · $245,000 · EF0 · 15 events
- Hail and Damaging Winds in Kansas, June 20, 2011$553,000 · 4.25 in hail · 12 events
- Flood in Missouri, June 20 to 23, 2011$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314684, 314685, 321785, 314686, 321788, 314687, 314994, 314995, 314996, 314997.